Do You Need To Taper Or Wean Down On Guanfacine?

The pharmacist discusses whether or not guanfacine needs to be tapered down before discontinuing or changing to a different drug.

Question

My son has been in 3 mg of guanfacine for one month. It is extended release. He was taking clonidine before. Does he need to be weaned off the guanfacine first or can he safely switch back to clonidine. Doctor said we can go back to clonidine if guanfacine doesn’t work. My son is extremely irritable & instead of being drowsy he has insomnia & seems agitated.

Asked by Ltb3105 On Apr 14, 2018

Answered by
Medical Content Reviewed By PharmacistAnswers Staff

On Apr 14, 2018

For safety reasons, your son may need to be weaned (i.e. tapered) off the guanfacine first before restarting clonidine.


For most individuals who need to discontinue or change from guanfacine, slowly decreasing the dose is a good idea to avoid side effects. As everyone's situation is different however, it is important to discuss with the doctor the best way to do this for your situation.


Guanfacine For ADHD

Guanfacine is a medication used to treat several conditions including high blood pressure in adults and ADHD in children.  For ADHD in children, guanfacine works in the brain to improve attention, memory, impulse control, and distractibility.  It is started at low doses (1 mg once daily) and slowly increased by about 1 mg per week based on how the child responds. 


Clonidine works in the same way as guanfacine, but there may be subtle differences we don’t know about.  This may be why your son is irritable rather than drowsy. 


For both drugs, the side effect of drowsiness is more common than insomnia, but insomnia and irritability do occur in about 5-10% of people and guanfacine causes slightly more insomnia than clonidine. 


Tapering Guanfacine

The safety of switching directly from guanfacine to clonidine has not been studied. It is known however, that guanfacine (and clonidine) should not be abruptly discontinued due to the risk of side effects. Of particular concern is rebound hypertension.


So, the safest way to switch your son to clonidine may be to wean him off the guanfacine first before restarting clonidine. Your doctor however, may have experience switching from one drug to the other and can do so safely.


It is best to discuss the situation with your doctor. If they recommend tapering guanfacine, be sure to follow the regimen you discuss. The following tapering method has been used successfully as one example:

  • Decrease the dose of guanfacine by 1 mg every 3 to 7 days.
  • As your son was on 3mg of guanfacine, this means he will reduce the dose to 2 mg per day for about a week and then 1 mg per day for about a week and then you can stop.
  • You should not cut or break the guanfacine tablets. 


The side effects of reducing too fast include:

  • Increases in heart rate
  • Increases in blood pressure
  • Anxiety
  • Headaches


If any of the above side effects occur, it would be prudent to reduce the dose more slowly.


Summary

  • It is not known if switching directly from guanfacine to clonidine is safe. 
  • Even though these drugs work in a very similar way, weaning off the guanfacine first may be a safe way to switch to clonidine. 
  • One tapering method includes decreasing the dose of guanfacine by about 1 mg per week and if increases in heart rate or blood pressure occur, decrease the dose even more slowly.
  • Be sure to discuss with the doctor the best way to stop or switch from guanfacine for specific advice in your specific situation.

About the Pharmacist

Dr. Hayden Gharibyar

Dr. Hayden Gharibyar is a Doctor of Pharmacy graduate from the University of Colorado. His areas of expertise include pharmacovigilance and drug safety.

Recent Questions